Missouri, 2025

Hail in Missouri, November 17, 2025

November 17, 2025 · NWS LSX · 1 event in 1 county or zone

Thunderstorms along an advancing warm front were able to capitalize on elevated instability near the front. One thunderstorm intensified as it pressed northeast through central Missouri to the point that it was able to produce severe hail in Columbia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorms along an advancing warm front were able to capitalize on elevated instability near the front. One thunderstorm intensified as it pressed northeast through central Missouri to the point that it was able to produce severe hail in Columbia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 17, 2:50 PM CST, 1 hour 25 minutes earlier. Its key messages:

  • A warm front tonight brings briefly warmer air for Tuesday before a shift back to cooler weather behind Tuesday's cold front.
  • A prolonged period of wet weather is expected Wednesday night through late Friday.
Area forecast discussion, Nov 17, 2:50 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
250 PM CST Mon Nov 17 2025

.KEY MESSAGES...

- A warm front tonight brings briefly warmer air for Tuesday
  before a shift back to cooler weather behind Tuesday's cold
  front.

- A prolonged period of wet weather is expected Wednesday night
  through late Friday.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 248 PM CST Mon Nov 17 2025

The upper level pattern across North America features a large
northern stream ridge extending well into central Canada and a
downstream trough over the Northeast US and Canadian Maritimes.
Beneath the large ridge, a shortwave trough is pushing across the
central Rockies this afternoon, with surface low pressure developing
over northeast Kansas. Our area is currently within the cool and
very dry remnants of the air mass that moved in behind Saturday's
cold front. But just to our west a stream of moisture is being
pulled northward by the low pressure system developing in the
Central Plains. The initial thrust of moisture northeastward is
occurring almost entirely aloft, and has already led to the
development of some thunderstorms over southwest Missouri. This will
gradually push northeastward through our forecast area late this
afternoon and evening with what is likely to amount to a relatively
narrow area of showers and embedded thunderstorms along the leading
edge of the warm front aloft. As we go into this evening, coverage
of showers is likely to increase as the low level jet strengthens
and pushes more moisture northeastward. However, the threat for
thunderstorms decreases with lessening instability further east.
With thunderstorms being elevated in nature, the only potential
threat beyond lightning is hail. With increasing clouds and rising
dewpoints we won't cool off that much tonight. Lows will be 10 to 20
degrees warmer than this morning.

The surface low actually tracks ESE through our forecast area
tomorrow, roughly from St Joseph to Cape Girardeau, though the
system overall will be weakening as it does so. South of the low
track we see winds shift from southerly to westerly before finally
turning northerly. The temperature warms into the 70s ahead of the
low, with dewpoints rising to near 60. That's a massive increase
from our current dewpoints near 20. There's some potential for
another round of thunderstorms to develop in that moist air just
ahead of the surface low and cold front on Tuesday afternoon. If
they do, they'll have a better environment to work with as
instability will become more surface based. However, confidence
remains low that we will see storm development in our area. Only a
handful of CAMs have begun to show this potential, with this
activity occurring primarily to the east later in the day when the
front has largely moved through our forecast area. Still, it remains
a scenario to watch for as there will be a broader severe weather
threat if storms were to occur Tuesday afternoon.

Kimble

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 248 PM CST Mon Nov 17 2025

Tomorrow's front sinks south of our area on Wednesday, so we'll be
solidly in the cooler air once again. The surface high associated
with this air mass pushes eastward through the Great Lakes and into
New England, so we only get a peripheral shot of cooler air. The
front itself loses its southward push and stalls near the MO/AR
border, setting the stage for the next round of wet weather.

A larger southern stream trough currently arriving in California
will dig into the Southwest US over the coming days. As it does so,
it will reinvigorate a moist southerly flow over the Southern Plains
out ahead of it. This moist flow pushes northward into the stalled
frontal boundary producing rounds of rain stretching from Texas to
the Ohio Valley and encompassing much of the southern half of our
forecast area. This rain begins as early as Wednesday night but
continues through Thursday and Friday before the main trough finally
pushes eastward and halts the moist flow into the boundary. It's
becoming increasingly clear that the southern half of the forecast
area is the focus for this prolonged period of wet weather. Northern
areas north of the Missouri River may miss out on most of these
rounds of rain, with the last round on Friday being the most likely
to affect the entire region.

The quality of moisture being pulled northward during this period is
pretty high. Precipitable water values rise well over 1 inch to as
high as 1.4 inches at times. However, rainfall rates are not
expected to be heavy enough for a significant flash flood threat as
deeper instability remains south of the frontal boundary. The total
duration of rainfall is what stands out the most, here, with 48 to
60 hours of on and off rainfall in the vicinity of the Ozarks. The
primary impact from this will be rising water levels on streams and
rivers. However, these water levels are already quite low due to the
lack of rain in recent weeks. So even with the widespread soaking
rain we do not expect a river flood threat from this. Model forecast
rainfall amounts for the duration of this event have continued to
tick lower over the last several model runs. Now broadly less than
40 percent of long range ensemble members produce 1 inch or more of
rain over this 48 hour period.

Though we remain largely on the north side of this frontal system,
it is a southern stream system without a significant source of cold
air with it. So we will remain mild and well above freezing through
the duration of this wet period, mainly in the 50s and 60s. We will
see a cool down behind the final wave Friday into Saturday (which
day it comes through is still uncertain). But the air mass behind
this wave remains mild for late November standards. The northern jet
stream is expected to remain well north of the region right through
the beginning of next week. In fact, we will see another large
southern stream trough tracking across the southern tier of the
country next week, though when and where is still quite variable in
the available guidance. On the early side of things, this could
begin to impact our area with some rain as early as next Monday, but
other scenarios delay this until Wednesday or largely miss our area
altogether.

Kimble

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1139 AM CST Mon Nov 17 2025

Southeast wind continues this afternoon under VFR skies. However,
thunderstorms have developed over southwest Missouri and will
track northeast across the region this evening. Expect thunder
chances to decrease as it heads east, however overall coverage of
showers increases to the east and north. This round doesn't last
very long as it is narrow and moves east quickly. Stronger SW winds
aloft tonight will create the potential for low level wind shear.
It's possible that moisture advecting on these SW winds may bring
in some MVFR ceilings Tuesday morning before winds shift to the
west and then northwest during the day Tuesday drying things back
out.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 17, 2:48 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
248 PM CST Mon Nov 17 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-182100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
248 PM CST Mon Nov 17 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible Tuesday and again Wednesday
night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kimble

The radar

The St Louis radar (KLSX), 145 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
November 17, 4:15 PM CST
Where
Boone County, 0.69 mi S of Columbia
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.940, -92.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, November 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296369.